The Pill…

Let me start with my story…

When I was 17 I was involved in a really bad car accident. I sustained a head injury that left me pretty anemic, to the point where they wanted to give me a blood transfusion. My mom was not too keen on the idea of a transfusion and although it was the doctors first choice, luckily there were alternatives like diet and iron supplements- so we went with that option. Aside from being tired and weak for some time, a full recovery was definitely obtainable.

Unfortunately, when my monthly cycle came around, all of the progress I had made would quickly be diminished. Along with the fact that I was a ‘bleeder’, I now had two odds against me and my recuperation.

A routine visit to the ‘lady doctor’ would provide me with a solution to the problem. Putting me on ‘the pill’ would regulate my cycle, cut down the duration, and hence, control bleeding long enough for my anemia to progressively get better.

It wouldn’t be until 10 years later that I would decide to have children. I got off the pill for a year before we starting trying to conceive Cohen. I didn’t think too much about the pill’s long term effects, until now.

It seems that right after you give birth to your child you are immediately confronted by your doctor on “what form of birth control will you be choosing when you leave the hospital?”. Since I was obviously familiar with the pill, I decided to go with that.

The Beginning of the End:

It was a year in September since I had Cohen and started back on the pill after an almost 2 year hiatus. Simply put… it was making me CRAZY!

Its really hard to pinpoint post-partum exactly what you’re going through and why since between, no sleep, hormonal imbalance, and baby blues, it could really be just about anything and everything. In my case I had all of those things going on, plus a move across the country away from everyone and everything I had ever known. I was a mess.

It wasn’t until Cohen was about 9 or 10 months old that, along with my poor and patient husband, we decided to re-evaluate what was going on with me.

I Was Suffering From The Following:

  • Irritability: Everything bothered me… and I mean EVERYTHING!
  • Depression: I would go through moments of severe depression where I was crying out of nowhere, nothing was making me happy. A pity party, if you will.
  • Mood Swings: My poor poor husband. I’m going to go out on a limb here and say that I was borderline Bipolar. It was awful. The worst part for me as that I was watching my mood change like a light switch and saw myself acting irrational, but couldn’t stop it! Seriously disturbing.
  • Dull Skin: It was to the point where I was wearing makeup just to stay home because I couldn’t stand the sight of my skin underneath. It was dull and often breaking out.
  • Difficulty Losing Weight: Now I know that my body was still recovering (and probably will never be the same) from pregnancy and pregnancy weight doesn’t go away overnight, but it was seriously ridiculous! I was hiking, running in the park, doing yoga, and really watching what I was putting in my body. I’m pretty sure that by now I have tried every single diet and fad known to man!
  • Loss of Libido: This is probably the most tragic and traumatic side effect I was experiencing. The honest truth is, who really wants to get their groove on post-baby right!?! But THIS my friends, was WAY beyond that! I mean, it just wasn’t even a thought. Sex? Why? It was seriously the worst thing ever.

It finally occurred to me… Maybe the pill is causing some imbalances that I never encountered before? Or maybe the side effects were always there but I just never felt them until now, when my body and mind were most vulnerable? It was definitely worth a look… and boy was it not a moment too soon!

What I found out from my research: Facts About The Birth Control Pill…

Listed as potential side effects include:

Birth control may cause a change in vision, possible change in your prescription or the inability to wear contact lenses, Nausea, Breast tenderness, Fluid Retention, Weight Gain, Acne, Breakthrough Bleeding, Headaches, Depression, Anxiety, other Mood Changes, and Lower Sexual Desire.

Additionally, the following more serious side effects may occur: Blood clots, Breast Cancer, Diabetes, Benign Liver Tumors (particularly after 4-8 years of use), and Cervical Cancer.

Aside from the listed side effects on every prescription packaging… which most of us DO NOT READ, the danger to me is not so much in those effects felt while taking the pill that will usually subside once you stop it, but more in the long term effects that are experienced even after discontinued use. Over the last 30 years studies have shown more and more that the effects can be long term and in some cases, irreversible.

It has been almost 2 months since my last pill. I am thrilled and relieved to report that my mood has leveled off, I have not suffered any depression, I am losing weight, my skin is back to normal, and my libido is BACK! My husband says its nice to see me again. 😉

I am compelled to ask this question: Can something that ‘tricks’ our body into thinking it is constantly pregnant (10 years in my case!) really be okay for us!?

There are so many other methods of birth control on the market. The pill is easy, sure. But at what cost?

Thoughts? Experiences?

Advertisements

8 thoughts on “The Pill…

  1. Well I have been taking the pill since I got married (11yrs ago) and the only bad experience I had was when I switched to the generic of Yasmin. I felt like I was on my period the ENTIRE month! I was bloated, in pain, and irritated all the time, not to mention hungry. I tried it for 4 months then went back to my regular pill. All is well in the world again. Sure it costs me more money but it is worth it. Another reason I take the pill is because it controls my bleeding. I have a bleeding disorder and it helps alot with that. Love the post!

    • I had that same exact thing happen to me years ago on Yasmin TOO! And like you, had to go off the generic and back on the brand. I’m still in search of the “prefect” option for me. Of course when I find it, I will be blogging about it 😉 Thanks for sharing!!!

  2. Couldn’t agree more!!! I’m still searching for the “perfect” birth control method and I think I may try an IUD (non-hormonal)…still not perfect but it’s hormone-free which is what I’m mainly looking to avoid. The new IUDs are quite improved from the ones from years ago and my Dr. is all for it. I’ll keep you posted 🙂

  3. I totally understand where you are coming from, I also took it for almost 10 years, at first to treat my acne and then for its primary purpose, birth control. The last year that I took it, it was terrible, I think by body couldn’t take it anymore with the hormones, and this was with a so called “low dose” pill, adding to the symptoms you had, I also starting having break thru bleeding, aside from my period, I mean really who wants a “permanent” period. So right now I am on nada, nothing. I really don’t know what route to take for birth control as I think I am “done” having babies. I really don’t want anymore hormones in my body aside from the ones I naturally develop, lol! My doctor recommended a procedure he performs called essure, which is basically a wire blocking your tubes when scar tissue develops around it, and it is hormone free. Ahhh, I don’t know, whats a girl to do? lol! Anyways thanks for the article, very interesting!

    • Its very true Mae. Finding the right form can be a huge task when you’re trying to go natural. I am currently on the path of trying to find something as well. I will definitely let you know what I find… and please let me know if you find something as well! 🙂

  4. Thank you for such a refreshing article! I love how forthcoming and honest you are in every blog. I also have been on birth control for the past 10 years and I luckily do love the one that I have taken all this time =) (Ortho-Lo.) However, there was 6 months out of the 10 years that I naively thought it would be a good idea to try a new birth control. During those 6 months I had some of your symptoms. I gained 5 pounds, retained water around my tummy area & during the time of the month was extremely sensitive and moody. I stayed on the new pill for as long as I did (6 months) because I thought my body needed time to adjust. After speaking with my “Lady Dr.” I decided to go back to my original birth control that never gave me any side effects. Almost immediately I lost those 5 pounds, retained water diminished and I felt so much better during my time of the month -emotionally-. In my opinion and from my experience it is important to find the right birth control that works for each individual. I will never try to “fix something that isn’t broken” EVER AGAIN!…xo stefanie

    • Thank you for your kind words and for sharing Stefanie! I had something similar happen to me in the 10 years of being on the same one when it all of a sudden went generic. It was a disaster!! It cost me WAY more just to be able to get the brand name. You’re are so right, we are all so different! Glad you are happy now 🙂

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s